Arkansas, 2020Damaging Wind in Arkansas, July 16, 2020
July 16, 2020 · NWS MEG · 1 event in 1 county or zone
Diurnal convection developed along a weak surface boundary across eastern Arkansas. One storm became severe with damage winds in Crittenden County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal convection developed along a weak surface boundary across eastern Arkansas. One storm became severe with damage winds in Crittenden County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 1:09 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 16, 1:09 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
209 PM CDT Thu Jul 16 2020
.SHORT TERM (Tonight through Friday)...
Indeed storms proximal to the surface boundary are ongoing and
expected into the evening hours. Localized heavy rainfall and a
gusty wind are the main byproducts.
The heat index values above 105 are not quite as widespread as
thought going into today. The convection has had impact and dew
points are a bit lower as well in a number of spots. The advisory
will expire at 7 am LT. Speaking of heat advisory, have considered
the possibility of issuing for Friday, however will hold off for now
as forecast readings are largely just below 105. Thus, will allow
later shifts to better pinpoint areas and assess confidence in
making criteria.
Additionally, thunderstorms again will threaten on Friday with a
diurnal flavor. This may too have an impact on our heat index
topping out above 105.
Belles
.LONG TERM...(Friday night through Thursday)...
The upper ridge is boss across the region this forecast period. Hot
and humid with diurnal convection is generally our lot in life
for the next week. There are some exceptions as a weak trough
slips by the from late Tuesday into early Thursday. This may
increase the coverage of the convection for our area and
potentially knock back temps a shade.
Belles
&&
.AVIATION...
18Z TAFS
Thunderstorms scattering about this afternoon in vicinity of the
surface boundary. VCTS til 00Z for those TAF sites most proximal to
the boundary. Have decided on mainly a diurnal trend to the
convection, however at JBR the VCTS is a little earlier for Thursday
with CAMs suggesting the potential from storms coming from MO/NRN
AR.
Belles
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Heat Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Heat Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Heat Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 16, 2:15 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
315 PM CDT Thu Jul 16 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
315 PM CDT Thu Jul 16 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a Marginal Risk for severe thunderstorms on Thursday
across much of the Mid-South. Damaging winds would be the main
threat.
Heat indices will rise above 105 into early evening. A Heat
Advisory is in effect for the entire Mid-South.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Afternoon heat indices may rise above 105 through the weekend and
into the beginning to the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 16, 1:02 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
202 PM CDT Thu Jul 16 2020
TNZ004-021-022-161930-
Carroll TN-Benton TN-Henry TN-
202 PM CDT Thu Jul 16 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Northeastern Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...
South central Henry County in western Tennessee...
At 202 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Vale, or 7 miles northeast of Huntingdon, moving
east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Carroll...southwestern Benton and south
central Henry Counties should monitor this storm closely.
LAT...LON 3602 8843 3620 8838 3617 8802 3591 8810
TIME...MOT...LOC 1902Z 283DEG 14KT 3610 8832
WOODALL
Special weather statement, Jul 16, 1:33 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Memphis TN
233 PM CDT Thu Jul 16 2020
TNZ021-022-162000-
Carroll TN-Benton TN-
233 PM CDT Thu Jul 16 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Northeastern Carroll County in western Tennessee...
Southwestern Benton County in western Tennessee...
At 233 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Bruceton, or near Huntingdon, moving east at 15 mph.
Very heavy rain along with cloud to ground lightning are also
possible with this thunderstorm. Remember, if you come across a
flooded area, turn around don't drown.
People in northeastern Carroll and southwestern Benton Counties
should monitor this storm closely.
LAT...LON 3586 8809 3597 8842 3615 8836 3614 8821
3612 8821 3614 8819 3612 8801
TIME...MOT...LOC 1933Z 285DEG 14KT 3605 8831
WOODALLSpecial weather statement, Jul 16, 2:02 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Thu Jul 16 2020
ARZ035-036-048-162030-
St. Francis AR-Cross AR-Crittenden AR-
302 PM CDT Thu Jul 16 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
West central Crittenden County in eastern Arkansas...
At 302 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Parkin, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern St. Francis...southeastern Cross and west
central Crittenden Counties should monitor this storm closely.
LAT...LON 3514 9067 3527 9066 3529 9027 3508 9029
TIME...MOT...LOC 2002Z 269DEG 8KT 3521 9054
Special weather statement, Jul 16, 2:16 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 PM CDT Thu Jul 16 2020
ARZ036-162045-
Crittenden AR-
316 PM CDT Thu Jul 16 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...
Northeastern Crittenden County in eastern Arkansas...
At 316 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Gilmore, or 10 miles southeast of Tyronza, moving
east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Crittenden County should monitor this storm
closely.
LAT...LON 3544 9036 3544 9014 3543 9015 3542 9017
3538 9018 3538 9014 3540 9015 3541 9014
3540 9011 3530 9011 3530 9015 3528 9017
3526 9015 3526 9012 3521 9012 3526 9036
TIME...MOT...LOC 2016Z 269DEG 21KT 3536 9027Special weather statement, Jul 16, 2:24 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
324 PM CDT Thu Jul 16 2020
TNZ050>052-162100-
Madison TN-Crockett TN-Haywood TN-
324 PM CDT Thu Jul 16 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Northwestern Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Northeastern Haywood County in western Tennessee...
At 323 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Bells, or 11 miles northeast of Brownsville, moving
east at 15 mph.
Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm. Remember, if you come across a
flooded area, turn around don't drown.
People in northwestern Madison...southeastern Crockett and
northeastern Haywood Counties should monitor this storm closely.
LAT...LON 3557 8914 3574 8922 3584 8901 3583 8900
3583 8898 3565 8883
TIME...MOT...LOC 2023Z 249DEG 14KT 3569 8910
WOODALLSpecial weather statement, Jul 16, 2:28 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
328 PM CDT Thu Jul 16 2020
TNZ049-162100-
Tipton TN-
328 PM CDT Thu Jul 16 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...
Eastern Tipton County in western Tennessee...
At 328 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Brighton, or near Covington, moving east at 10 mph.
Very heavy rain along with frequent cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Tipton County should monitor this storm closely.
LAT...LON 3563 8960 3563 8959 3562 8958 3547 8950
3540 8985 3559 8986 3560 8984 3560 8983
3561 8983 3564 8973 3564 8969 3563 8966
3565 8965 3565 8962
TIME...MOT...LOC 2028Z 249DEG 8KT 3554 8975
WOODALLThunderstorm Wind, Crittenden
- When
- July 16, 2:34 PM CST to 2:39 PM CST
- Where
- Crittenden County, Jericho
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -90.230
Tree limbs and debris on I-55 near Jericho and one power pole snapped in half.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 16, 20201 death · 1 event
- Heat in Arizona, July 16, 20201 death · 1 event
- Tornadoes and Flash Flooding in New York, July 16, 2020$330,000 · EF1 · 19 events
- Flash Flooding and Hail in Missouri, July 16 to 17, 2020$42,000 · 1 in hail · 24 events
- Damaging Winds in Pennsylvania, July 16, 2020$50,000 · 50 kt wind · 13 events
- Tornado and Lightning Strike in Florida, July 16, 20201 injured · $8,000 · EF0 · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 16, 20206 events
- Hail and Damaging Wind in Minnesota, July 16, 20201 in hail · 5 events
- Damaging Winds in West Virginia, July 16, 202050 kt wind · 5 events
- Waterspouts in Gulf of Mexico, July 16, 20204 events
- Hail in Colorado, July 16, 20202 in hail · 4 events
- Excessive Heat and Wildfire in California, July 16 to 21, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909718.